Purpose: Antiepileptic drugs (AEDs) can cause side-effects. Patient-reported side-effects due to this type of medication are very common, but thus far only investigated in community based populations. We investigated the subjectively perceived side-effects of anti-epileptic drug treatment in patients with refractory epilepsy.
Methods: A non-selected group, of patients visiting the outpatient department between September 2011 and November 2011 was invited to complete a questionnaire only if they had experienced side-effects of their AED treatment during last year. The questionnaire, the SIDAED, assessed four different categories; cognition, mood, cosmetics and general health. Subgroup analyses were based on their medication use: mono- or polytherapy, older and newer AEDs and AEDs with a high or a low risk for cognitive and behavioral/mood side-effects.
Results: In total, 203 patients or their relatives completed the questionnaire. Mean age of the patients was 37 years (2-81). Most reported complaints (85%) were about their general health followed by cognition, mood and cosmetics. Subgroup analyses showed no differences between patients using monotherapy or polytherapy. Also, no differences were found between patients using older AEDs or newer drugs. Patients using AEDs with a high risk for side-effects did complain more about their mood but not about their cognition. Regression analysis showed that using a high risk AED for behavioral side-effects contributed significantly to the total experienced side-effects.
Conclusion: In conclusion, our study illustrates that patients are a reliable respondent to indicate side-effects despite of their refractory epilepsy. Particularly, mood complaints due to antiepileptic drugs (such as levetiracetam) are correctly noticed.